Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lab Error??
Sep 24, 2005

My partner was diagnosed HIV positive about 2 years ago with CD4 of 215 and VL 15,000. He started out on Trizivir and Sustiva and immediately became undetectable.

Earlier this year he switched from Trizivir/Sustiva to Trizivir/Viramune due to CNS side effects from the Sustiva. His CD4's have always been in the 300-350 range and never above. During his most recent visit (yesterday) we received startling news, his CD4 count was 515 but his VL now 34,000 copies. Again, please keep in mind that he had CD4 350 and VL undetectable only three months ago (his last doctor's visit).

He has 100% compliance in taking his meds, eats healthy and works out every day.

The doctor ordered another blood test yesterday and should have results back in 2 weeks.

What are chances this is a lab error? My partner mentioned that when the "new" doctor initially attempted to locate his file, she couldn't even find it! ... perhaps another patient's file (??)

If not an error, given that my partner takes his meds faithfully (1 Trizivir /1 Viramune 9am and 1 Trizivir/1 Viramune 9pm), what could possibly cause such resistance in a short period of time where the CD4 goes up dramatically along with a very sizable VL increase (i.e. undetectable to 34,000 copies)? I thought as the VL goes up the CD4 drops respectively (i.e. inverse relationship). I also thought if one were developing reesistance it would more than likely start out as blips (<50 to perhaps 1000 copies) and not an explosion of 34,000 copies.

Lastly, if by chance the results were correct, what other class of meds would you suggest if this was not an error (I'm assuming a genotype would be done)?

Sorry for so many questions. This just really threw us for a loop since everything was smooth sailing up to this point.

Thank you.

Response from Dr. Young

Thanks for your post.

Your partner's situation does seem unusual to me. I wouldn't have predicted that a simple switch from efavirenz (Sustiva) to nevirapine (Viramune) would have precipitated a loss of viral control. Furthermore, as you point out, it's unusual to see viral loads go from 0 to tens of thousands without some glimpse of increase first.

Certainly before going for the loop-de-loop, I'd want to see a repeated set of labs. Also, let's be sure that he didn't have a new or acute infection (like sinusitis or a herpes flair)-- things that can cause a spurious increase in viral load.

Lastly, though I hope and believe that this won't be necessary, there are plenty of treatment alternatives that should be fully suppressive in the event that there really is treatment failure. Of course, getting drug resistance testing at this point (if confirmed) would be very important, both for the immediate treatment decision, but any future treatment decisions. As I've stated in other posts, if finances permit, I obtain both genotypic and phenotypic tests at this point, in large part because of the variability of the actual resistance among viruses (even those with identical genotypes).

Let us know how this turns out. Thanks for writing and good luck. BY



Previous
Growth hormone (from Brazil).
Next
Why are ppl with hiv/aids still dying in 2005 by the thousands in the US.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement